Alert archive / Montana / Tornado Warnings in 2009

Tornado Warning 1, NWS Great Falls, MT

July 3, 2009Blaine County, Montana

NWS Great Falls, MT issued this tornado warning at Jul 3, 2009, 4:32 PM MDT for Blaine County, Montana. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2009, 4:32 PM MDT (22:32 UTC)
Expired
Jul 3, 2009, 4:52 PM MDT
In force
20 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Blaine County, MT

The radar

The Great Falls radar (KTFX), 165 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:45 PM MDTFUNNEL CLOUD10 S Lloyd, MTSPOTTER REPORTS FUNNEL CLOUD IS DISSIPATING AS HE WATCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2009-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2009-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KTFX 032232
TORTFX
MTC005-032315-
/O.NEW.KTFX.TO.W.0001.090703T2232Z-090703T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
432 PM MDT FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 515 PM MDT

* AT 432 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A FUNNEL CLOUD OVER
  WEST CENTRAL BLAINE COUNTY...OR 31 MILES SOUTHEAST OF HAVRE...
  MOVING SOUTHEAST AT 5 MPH.

* THE MOST DANGEROUS PORTION OF THE STORM WILL GENERALLY REMAIN OVER
  RURAL AREAS OF SOUTHWESTERN BLAINE COUNTY.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING UP 
TO ONE INCH SIZE HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH TORNADOES ASSOCIATED WITH THIS STORM LIKELY WILL BE SHORT
LIVED AND SMALL...THEY CAN STILL PRODUCE DAMAGE AND INJURY. MOVE TO A
STURDY SHELTER INDOORS AND AWAY FROM WINDOWS.

A TORNADO MAY FORM AT ANYTIME. TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER.
OTHERWISE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR.
STAY AWAY FROM WINDOWS.

&&

LAT...LON 4796 10941 4813 10954 4819 10953 4827 10935
      4808 10913
TIME...MOT...LOC 2232Z 326DEG 4KT 4814 10939

$$

MPJ
1 follow-up statement
000 
WWUS55 KTFX 032252
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
452 PM MDT FRI JUL 3 2009

MTC005-032301-
/O.CAN.KTFX.TO.W.0001.000000T0000Z-090703T2315Z/
BLAINE MT-
452 PM MDT FRI JUL 3 2009

...THE TORNADO WARNING FOR SOUTHWESTERN BLAINE COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAS WEAKENED. ALSO...STORMS SPOTTERS HAVE 
REPORTED THAT THE FUNNEL CLOUD HAS DISSIPATED...THUS THE WARNING HAS 
BEEN CANCELLED.

LAT...LON 4796 10941 4813 10954 4819 10953 4827 10935
      4808 10913
TIME...MOT...LOC 2251Z 326DEG 4KT 4812 10937

$$

MPJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this tornado warning went out at Jul 3, 3:18 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 3, 3:18 PM MDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
318 PM MDT FRI JUL 3 2009

.DISCUSSION...
TODAY THROUGH SUNDAY EVENING...UPPER RIDGE THAT WAS
CENTERED OVER THE FOUR CORNERS AREA A FEW DAYS AGO HAS NOW DRIFTED
EAST WITH ITS AXIS NOW OVER THE GREAT PLAINS.  SOUTHWEST FLOW ON THE
RIDGES WEST SIDE CONTINUES TO PUSH PACIFIC MOISTURE INTO
MONTANA...LEADING TO ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THIS
AFTN/EVE OVER CENTRAL AND SOUTHWEST PORTIONS OF THE CWA.  LATEST
MODEL DATA HAS SLIGHTLY REDUCED THE POTENTIAL FOR STRONG-TO-SEVERE
STORMS DUE IN PART TO COOLER-THAN-FORECAST SURFACE TEMPERATURES.
HOWEVER...POTENTIAL IS STILL HIGH ENOUGH FOR POSSIBLE STRONG STORMS
BEARING HAIL AND GUSTY OUTFLOW WINDS LATER THIS AFTN.  WHATEVER
CONVECTION DEVELOPS SHOULD DISSIPATE TOWARD SUNSET AS AIRMASS
BECOMES MORE STABLE.  GOOD AGREEMENT IN MODELS ON LITTLE CHANGE IN
CONDITIONS FOR TOMORROW...WITH SOUTHWEST FLOW ALOFT BRINGING IN
ADDITIONAL MOISTURE FOR ONE MORE ROUND OF SHOWERS AND
THUNDERSTORMS.  SOME STORMS COULD BE STRONG WITH HAIL AND GUSTY
WINDS.  LOOKS LIKE REGION WILL GET A BREAK FROM THE STORMS ON SUNDAY
AS THE UPPER RIDGE REBUILDS OVER THE NORTHERN ROCKIES AND MOIST
PACIFIC FLOW LESSENS.  SOME CONVECTION IS POSSIBLE BUT WILL BE MORE
ISOLATED IN COVERAGE.  TEMPERATURES WILL REMAIN 4 TO 7 DEG ABOVE
NORMAL THROUGH THE WEEKEND.   WARANAUSKAS

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...ECMWF AND GFS MODELS AGREE IN
STARTING THE PERIOD WITH AN UPPER RIDGE OVER THE FORECAST AREA.
THEREAFTER EXPECT SOUTHWEST FLOW ALOFT. THOSE TWO MODELS ALSO AGREE
ON ROTATING A WEATHER DISTURBANCE ALOFT THROUGH THE FORECAST AREA
MONDAY NIGHT. AHEAD OF THE DISTURBANCE MODELS DEVELOP GOOD LIFT AND
MOISTURE..MAINLY IN THE NORTH. SO INCREASED POPS FOR THAT AREA.
ECMWF AND GFS ALSO AGREE IN DEVELOPING AN UPPER LOW OVER THE PACIFIC
NORTHWEST ON WEDNESDAY WITH INCREASED MOISTURE FOR NORTHWEST
MONTANA. IN LINE WITH THIS INCREASED THE CHANCES OF PRECIPITATION
FOR THE ROCKY MOUNTAIN FRONT. INHERITED TREND OF COOLING HIGH
TEMPERATURES FROM MONDAY TO WEDNESDAY LOOKS FINE BUT STARTED OFF
WARMER ON MONDAY WITH HIGHS WELL ABOVE NORMAL. BY WEDNESDAY LOWERED
INHERITED HIGH TEMPERATURES ON THE ORDER OF 5 TO 10 DEGREES OVER THE
PLAINS. BLANK

THURSDAY THROUGH FRIDAY....MODELS REMAIN IN FAIR AGREEMENT DURING
THIS PERIOD...WITH SOME DIFFERENCES IN TIMING OF FEATURES. A
LONGWAVE UPPER LEVEL TROUGH PERSISTS ALONG THE WEST COAST RESULTING
IN A SOUTHWESTERLY FLOW ALOFT ACROSS THE FORECAST AREA. WEAK
DISTURBANCES IN THIS SOMEWHAT MOIST AND UNSTABLE FLOW WILL BE
RESPONSIBLE FOR PARTLY TO MOSTLY CLOUDY SKIES WITH ISOLATED SHOWERS
AND MAINLY AFTERNOON AND EVENING THUNDERSTORMS. SHOWERS AND
THUNDERSTORMS WILL BE MORE NUMEROUS OVER THE MOUNTAINS. THE WARMEST
AIR STAYS MOSTLY SOUTH AND EAST OF THE FORECAST AREA...HOWEVER
TEMPERATURES ARE EXPECTED TO CLIMB TO NEAR SEASONAL AVERAGES.  EK

&&

.AVIATION...
UPDATED 1805Z.
VFR CONDITIONS WILL GENERALLY CONTINUE ACROSS SOUTHWEST...CENTRAL...
AND NORTH CENTRAL MONTANA THROUGH 18Z SATURDAY...UNLESS OTHERWISE
NOTED BELOW. A DISTURBANCE IN THE MOIST AND MODERATE WESTERLY FLOW
ALOFT WILL BRING ISOLATED THUNDERSTORMS WITH ASSOCIATED MVFR
CONDITIONS IN BRIEF HEAVY RAINFALL TO THE KLWT TERMINAL AREA THROUGH
AROUND 20Z. OTHERWISE...THE FLOW WILL BECOME INCREASINGLY UNSTABLE
THROUGH THE AFTERNOON FOR SCATTERED SHOWER AND THUNDERSTORM
DEVELOPMENT ACROSS MOST OF THE AREA. BRIEF HEAVY RAINFALL WITH
OCCASIONAL MVFR CONDITIONS...HAIL...AND GUSTY WINDS WILL BE THE MAIN
THREAT FROM THESE STORMS. THE GREATEST THREAT FOR LARGE HAIL AND
WIND GUSTS OF 50 KT OR MORE WILL BE SOUTH AND EAST OF A
KHVR-KLWT-KBZN LINE...MAINLY AFFECTING THE KLWT TERMINAL. THE
AIRMASS WILL GENERALLY STABILIZE FROM THE WEST BETWEEN 00Z AND 04Z
FOR DECREASING CLOUDS AND STORMS. ONLY THE KCTB TERMINAL WILL BE
EXEMPT FROM THUNDERSTORM ACTIVITY TODAY.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  83  55  86 /  30  20  20  20
CTB  48  80  50  84 /  20  10  20  10
HLN  55  87  56  89 /  30  20  20  20
BZN  53  86  53  89 /  40  30  30  30
WEY  43  72  43  75 /  50  40  40  30
DLN  51  79  52  82 /  50  30  30  30
HVR  52  84  52  89 /  20  20  30  20
LWT  51  77  52  82 /  40  30  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WARANAUSKAS
LONG TERM...BLANK/KURDY
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 3, 4:23 AM MDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
423 AM MDT FRI JUL 3 2009

MTZ009-010-044>046-048-049-041030-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
423 AM MDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...SOME STORMS MAY BE STRONG WITH GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ON SATURDAY AND
SUNDAY AS MOISTURE AND INSTABILITY INCREASE. SOME STORMS MAY
BECOME STRONG AND PRODUCE GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-011>015-047-050>055-041030-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-BLAINE-JUDITH BASIN-
FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
423 AM MDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON SATURDAY WITH SOME
STRONG STORMS PRODUCING GUSTY WINDS AND HAIL. THE THREAT FOR
HAZARDOUS WEATHER IS EXPECTED TO DECREASE FOR SUNDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 3, 2:40 PM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
240 PM MDT FRI JUL 3 2009

MTZ011-013-032130-
CHOUTEAU MT-HILL MT-
240 PM MDT FRI JUL 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHOUTEAU AND SOUTHERN
HILL COUNTIES UNTIL 330 PM MDT...

AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTHWEST OF BIG SANDY...MOVING EAST AT
20 MPH ALONG THE BORDER BETWEEN HILL AND CHOUTEAU COUNTIES.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BOX ELDER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4846 10987 4821 10985 4822 11054 4840 11055
TIME...MOT...LOC 2040Z 266DEG 19KT 4831 11041
Special weather statement, Jul 3, 4:25 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
425 PM MDT FRI JUL 3 2009

MTZ052-032315-
JEFFERSON MT-
425 PM MDT FRI JUL 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFFERSON COUNTY UNTIL
515 PM MDT...

AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF DEER LODGE...MOVING
SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN JEFFERSON COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4624 11258 4630 11258 4633 11252 4620 11222
      4601 11244 4604 11248 4609 11248 4613 11253
      4616 11253 4618 11259 4623 11260
TIME...MOT...LOC 2225Z 308DEG 7KT 4623 11257

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:04 PM MDTSpecial Weather StatementTFXHill41 min
Jul 2, 6:06 PM MDTSpecial Weather StatementTFXJudith Basin39 min
Jul 3, 2:40 PM MDTSpecial Weather StatementTFXHill50 min
Jul 3, 4:25 PM MDTSpecial Weather StatementTFXJefferson50 min
Jul 3, 5:31 PM MDTSpecial Weather StatementTFXBlaine44 min
Jul 3, 5:37 PM MDTSpecial Weather StatementTFXJefferson38 min

Nearby

Tornado Warnings in Montana, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.